Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 30, 2004, 5:11 PM EDT for Hoke County, North Carolina. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 30, 2004, 6:30 PM EDT
- In force
- 79 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 302114 FFWRAH NCC093-302230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 511 PM EDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 511 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN HOKE COUNTY. STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN OVER SOUTHERN HOKE COUNTY THROUGH 7 PM. * FLOODING CAN BE EXPECTED AROUND... ANTIOCH... ARABIA... EDINBURGH... RAEFORD... SILVER CITY... WAYSIDE... FLOODING IS ALREADY BEING REPORTED ALONG PARKER CHURCH ROAD...HOBSON ROAD AND ROCKFISH ROAD. OVER 4 TO 5 INCHES OF RAIN IS EXPECTED ACROSS PORTIONS OF SOUTHERN HOKE COUNTY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3506 7909 3484 7904 3483 7937 3501 7941 $$ 04
1 follow-up statement
000 WGUS72 KRAH 302150 FFSRAH NCC093-302230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 547 PM EDT WED JUN 30 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN HOKE COUNTY UNTIL 630 PM... AT 543 PM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER SOUTHERN HOKE COUNTY WITH RAINFALL RATES OF AROUND ONE TO TWO INCHES PER HOUR. LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...WAYSIDE...SILVER CITY...RAEFORD...EDINBURGH...ARABIA...ANTIOCH. FLOODING IS ALREADY BEING REPORTED ALONG PARKER CHURCH ROAD...HOBSON ROAD AND ROCKFISH ROAD. OVER 4 TO 5 INCHES OF RAIN IS EXPECTED ACROSS PORTIONS OF SOUTHERN HOKE COUNTY. THE DEPARTMENT OF TRANSPORTATION IS MONITORING WATER LEVELS ON SEVERAL ROADS IN EASTERN HOKE COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:10 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 30, 2:10 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 210 PM EDT WED JUN 30 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY)... TAIL END OF MID LEVEL TROUGH CROSSING REGION AT THIS TIME... HELPING TO TRIGGER SCATTERED CONVECTION... MAINLY ALONG OLD FRONTAL BOUNDARY ACROSS THE SOUTHERN COUNTIES. EXPECT ADDITIONAL DEVELOPMENT OVER THE CENTRAL AND SOUTHERN COASTAL PLAIN WHERE PARTIAL SUNSHINE OCCURRED EARLIER. LATER TONIGHT...INCREASING LOW LEVEL THETA-E ADVECTION COULD SPARK ADDITIONAL CONVECTION OVER THE FAR SOUTHERN COUNTIES LATE TONIGHT. WITH THESE ITEMS IN MIND... WILL TAPER POPS FROM CHANCE NORTH TO LIKELY OVER THE SW AND POSSIBLY SE. FOR THU... MID LEVEL WARM A BIT AND H5 HEIGHTS INCREASE A TAD. WITH NO DISCERNIBLE TRIGGER FOR NUMEROUS/WIDESPREAD CONVECTION... PLAN TO KEEP POPS IN THE CHANCE CATEGORY AT THIS TIME. MAY SEE AREAS OF FOG THU AM...BUT EXPECT VISIBILITIES TO REMAIN ABOVE ONE MILE MOST SPOTS AS EXPECT MID LEVEL CLOUDS OVER REGION OVERNIGHT. MOS TEMP GUIDANCE GENERALLY ACCEPTED OVERNIGHT AND WILL ELAN TOWARD A BLEND OF MET/MAV GUIDANCE FOR HIGHS THU. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... LITTLE CHANGE IN PATTERN FOR THE NEXT WEEK. AREA WILL BE ON SOUTH EDGE OF WESTERLIES WITH BERMUDA HIGH RIDGING INTO FLORIDA FROM THE ATLANTIC. THIS PATTERN WILL RESULT IN EMBEDDED SHORT WAVES RIPPLING THROUGH WHICH WILL BE VERY DIFFICULT TO TIME. ALTHOUGH INTRUSIONS OF DRY AIR HAVE MADE IT TO THE AREA OVER THE PAST COUPLE OF WEEKS...LOOKS LIKE AT THIS TIME THAT DRY AIR WILL REMAIN JUST TO THE NORTH AND NOT MAKE IT SOUTH OF VIRGINIA. THE WEAK IMPULSES COUPLED WITH SEASONAL SUMMERTIME LOW LEVEL HUMID AIR WILL FIRE PERIODIC EPISODES OF CONVECTION. RAINFALL WITH THE CONVECTION WILL BE HEAVY BUT AREAL COVERAGE WILL REMAIN SCATTERED. WILL KEEP CHANCE OF CONVECTION EACH DAY THROUGH NEXT WEDNESDAY. MODELS INDICATE NICE SHORT WAVE RIDGE ADVECTING OVER AREA SATURDAY BUT LOW LEVELS REMAIN JUICY. NOT BOLD ENOUGH TO REMOVE CHANCES FOR CONVECTION FOR SATURDAY BUT IF RIDGE PROVES TO BE DOMINANT LATER FORECASTS MAY BE ABLE TO INDICATE A DRY SATURDAY. SO LONG THIS IS MY LAST SHIFT BEFORE RETIRING THIS FRIDAY AFTER 36 YEARS OF FEDERAL SERVICE. -S. HARNED SWH && .AVIATION... VFR CONDITIONS THROUGH 06Z WITH POCKETS OF MVFR DUE TO CONVECTION. CEILINGS/VISIBILITY TREND TOWARD MVFR/IFR AFTER 08Z THEN RECOVER TO MAINLY MVFR CONDITIONS AFTER 14Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...WSS LONG TERM...SWH AVIATION...WSS
Hazardous weather outlook, Jun 30, 5:04 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 504 AM EDT WED JUN 30 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010903- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 504 AM EDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... EXCEPT FOR LIGHTNING FROM SCATTERED MAINLY LATE DAY THUNDERSTORMS... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... EXCEPT FOR LIGHTNING FROM SCATTERED MAINLY LATE DAY THUNDERSTORMS... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RFG
In the hours before
Special weather statement, Jun 30, 1:22 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 122 PM EDT WED JUN 30 2004 NCZ038-039-301745- DAVIDSON NC-RANDOLPH NC- 122 PM EDT WED JUN 30 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON AND RANDOLPH COUNTIES THROUGH 145 PM EDT... AT 122 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF HIGH ROCK...OR ABOUT 16 MILES SOUTH OF LEXINGTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HIGH ROCK...AND... NEWSOM...DENTON. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. KC
Special weather statement, Jun 30, 1:46 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 146 PM EDT WED JUN 30 2004 NCZ021-022-038-039-073>077-083>086-088-301900- ANSON NC-CUMBERLAND NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-HARNETT NC- HOKE NC-LEE NC-MONTGOMERY NC-MOORE NC-RANDOLPH NC-RICHMOND NC- SCOTLAND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...CARTHAGE... FAYETTEVILLE...FORT BRAGG...GREENSBORO...HIGH POINT...LAURINBURG... LEXINGTON...LILLINGTON...RAEFORD...RANDLEMAN...ROCKINGHAM... SANFORD...SOUTHERN PINES...TROY...WADESBORO AND WINSTON-SALEM 146 PM EDT WED JUN 30 2004 ...SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAINFALL... SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN AND SOUTHERN PIEDMONT... AS WELL AS THE SANDHILLS... WERE MOVING SLOWLY TO THE EAST. DUE TO THE SLOW MOVEMENT COUPLED WITH A MOISTURE RICH AIRMASS.... THE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SINCE 1 PM... BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN NORTHERN MONTGOMERY COUNTY TO THE NORTHWEST OF STAR. OTHER SLOW MOVING SHOWERS AND STORMS WILL AFFECT SECTIONS OF MOORE... LEE... HARNETT... AND RANDOLPH COUNTIES...AS WELL AS PARTS OF THE WINSTON-SALEM AND GREENSBORO METRO AREAS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. WSS
Special weather statement, Jun 30, 3:22 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 322 PM EDT WED JUN 30 2004 NCZ022>024-039>041-075>077-302015- ALAMANCE NC-CHATHAM NC-GUILFORD NC-HARNETT NC-LEE NC-MOORE NC-ORANGE NC-RANDOLPH NC-WAKE NC- 322 PM EDT WED JUN 30 2004 ...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS GUILFORD...ALAMANCE...ORANGE...WAKE...RANDOLPH...CHATHAM...LEE... HARNETT AND MOORE COUNTIES THROUGH 415 PM EDT... AT 322 PM EDT...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM BURLINGTON TO 11 MILES NORTHEAST OF SILER CITY TO 8 MILES NORTHWEST OF LILLINGTON. THE STORMS ARE MOVING VERY SLOWLY EAST...AROUND 5 MPH. THE MOST SIGNIFICANT STORMS WILL AFFECT SOUTHERN GUILFORD AND ALAMANCE COUNTIES...AND MOVE INTO CHATHAM COUNTY THROUGH 415 PM. ANOTHER CLUSTER OF STORMS WITH VERY HEAVY RAIN WILL AFFECT LEE AND SOUTHERN WAKE COUNTIES. VERY HEAVY RAIN...WITH RAINFALL AMOUNTS OF ONE TO TWO...AND POSSIBLY THREE INCHES DURING THE NEXT HOUR... CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. THE SLOW MOVEMENT OF THE STORMS WILL BRING A RISK FOR LINGERING HEAVY SHOWERS IN SOME AREAS. THIS MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS. RAPID RISES MAY ALSO OCCUR ON CREEKS AND STREAMS. SGY
Special weather statement, Jun 30, 4:41 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 441 PM EDT WED JUN 30 2004 NCZ010-011-026>028-041>043-074>078-083>086-088-089-302215- ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- 441 PM EDT WED JUN 30 2004 ...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE COASTAL PLAIN...SANDHILLS...AND SOUTHERN PIEDMONT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS... THE STRONGEST STORMS WILL AFFECT SAMPSON COUNTY..INCLUDING THE AREA NEAR CLINTON...EASTERN HOKE COUNTY... AND CUMBERLAND COUNTY...ESPECIALLY FROM FAYETTEVILLE SOUTH...THROUGH 600 PM. THE THUNDERSTORMS WILL BRING HEAVY RAINS...GUSTY WINDS...AND DANGEROUS LIGHTNING STRIKES AS THEY DRIFT SLOWLY EAST. DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY EXCESSIVE RAINFALL IS A POSSIBILITY. THIS MAY LEAD TO RAPID RISES IN WATER LEVELS ON CREEKS AND IN AREAS THAT DRAIN POORLY. STREET FLOODING IN URBAN AREAS MAY CAUSE HAZARDOUS DRIVING CONDITIONS. SGY
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.